Thunderstorm Wind, Campbell
- When
- August 7, 11:09 AM EST
- Where
- Campbell County, Caryville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.300, -84.220
A few trees were blown down by severe thunderstorm winds.
A highly anomalous pattern for August including an unseasonably intense low pressure system created several hours of severe thunderstorms including the final round of storms that grew upscale into a severe mesoscale convective system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A highly anomalous pattern for August including an unseasonably intense low pressure system created several hours of severe thunderstorms including the final round of storms that grew upscale into a severe mesoscale convective system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 7, 8:49 AM EST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 949 AM EDT Mon Aug 7 2023 ...New UPDATE... .UPDATE... Issued at 948 AM EDT Mon Aug 7 2023 Cumulus development is ongoing across central Kentucky which is increasing confidence that the ingredients needed to create a severe weather event are actually materializing this morning. Initiating is ongoing near the strengthening LLJ as the aggressive shortwave moves through. Mesoanalysis shows that all the severe parameters are impressive this morning and with clouds clearing out this morning the debris CU doesn't look like it's going to get in the way of increasing instability in the low levels of the atmosphere. All weather threats are possible today, including rotating supercells. Based on current radar trends and refreshed CAMs the timing of incoming storms has slowed down just a tad compared to previous forecast with storms looking to move onto the plateau around noon and quickly moving eastward, pushing east of the mountains before sunset. Main weather message for today is to keep an eye radar and the latest warnings, especially for the commute home from school or work as this is the peak time frame for severe storms. && .SHORT TERM... (Today and tonight) Issued at 252 AM EDT Mon Aug 7 2023 Key Messages: 1. Severe thunderstorms expected today. 2. Isolated to scattered weaker convection tonight ahead of a cold front that pushes through. Discussion: An unusual pattern for August is setting up for today. An unseasonably strong upper-level 300mb jet will set up across our area, and an anomalously intense 500 mb shortwave will move eastward across the Tennessee and Ohio River Valleys during the day. In response to the divergence associated with the strong upper level jet, the 850mb LLJ will intensify across the Tennessee Valley with speeds of around 40 kt expected. NAEFS forecast anomalies show the 850/700/500 mb winds all around the max compared to climatology for this time of year. Models continue to depict around 40 to 50 kts of effective bulk shear across the area, and there is little question that the wind profile will support supercell and multicell convective modes. How much instability will be available is still less certain, given that there is still potential of morning convection and convective debris cloudiness that may hinder destabilization. Most model solutions keep any morning activity to a minimum and focus on a convective line that surges through our area this afternoon. HREF mean SBCAPE values generally show 2000+ J/kg as the line moves in, but some other individual models such as the RAP and NAM show values approaching or exceeding 3000 J/kg. While there is still some uncertainty about the magnitude of the CAPE, current thinking is that there will be sufficient convective energy combined with the shear for a significant severe weather threat for today. CAMS have come into reasonable agreement, and generally show a line of strong to severe storms moving through our area between 15Z and 21Z. Damaging winds are expected to be the most widespread impact, but large hail will also be possible. There is also a low chance for tornadoes, and the HREF does show significant updraft helicity tracks across our are this afternoon. Localized flooding is also possible, although the storms will likely be moving fast enough to limit flooding potential outside of any areas that experience training. For tonight, a trailing cold front will be pushing through and we may see some additional scattered to isolated weak convection, but this should end from west to east as drier air begins to push in behind the front. && .LONG TERM... (Tuesday through Sunday) Issued at 252 AM EDT Mon Aug 7 2023 Key Messages: 1. Additional rounds of numerous to widespread showers and storms expected Wednesday into Thursday. Daily chances of showers and storms may persist into the weekend. 2. Temperatures will generally be near to slightly below normal through the extended. Discussion: Cooler air will advect into the region Tuesday in a post-frontal air mass as temperatures become slightly below normal across the region. A brief quasi-zonal synoptic setup aloft will also keep most locations dry, with the exception to this being maybe a few light upslope showers associated with any lingering wrap around moisture. As we head into Wednesday a shortwave trough is expected to begin progressing across central portions of the CONUS. H85 flow will shift to a southwesterly pattern in response. Increasing isentropic lift will bring a return of PoPs Wednesday into Thursday as the shortwave shifts eastward. Overall, long range guidance such as the Euro and GFS want to agree on the disturbance moving through the forecast area late Wednesday into mid-day Thursday. Most recent NAM run is a little bit slower with better shortwave forcing not becoming more apparent until Thursday afternoon. Timing will play an important role in available instability and associated severe weather chances. Additionally, coverage of showers ahead of the shortwave forcing also has the potential to limit instability Thursday if great enough. Ensemble guidance paints PWAT between 1.7 and 1.9 inches with 24hr accumulation generally between 1-2 inches for portions of the area. Some flooding concerns may also develop but will depend on the presence of a surface boundary and potential for training convection along with aforementioned instability. Given the uncertainty combined with the severe weather threat this afternoon will utilize low probability in the HWO for now. Daily chances of showers and storms look to continue into the weekend, though details remain uncertain at this time. General trends suggest a more diurnal pattern is possible but will also depend on where a frontal boundary sets up and potential for any small impulses through the mean flow. Temperatures will remain slightly below to near normal through the extended. && .AVIATION... (12Z TAFS) Issued at 650 AM EDT Mon Aug 7 2023 Some MVFR level cigs around at times early, and TRI may see MVFR cigs again late. Otherwise, mainly VFR conditions expected all sites outside of convection. Expect some strong to severe storms to move through the area this afternoon, and will carry VCTS with tempo +TSRA all sites. Winds will breezy out ahead of the storms, gusting to around 25 kts or more from the southwest. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 91 69 87 69 / 80 30 20 20 Knoxville McGhee Tyson Airport, TN 88 68 84 66 / 80 30 10 10 Oak Ridge, TN 86 67 83 65 / 80 20 10 10 Tri Cities Airport, TN 86 65 79 61 / 80 50 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... AVIATION...
Hazardous Weather Outlook National Weather Service Morristown TN 1146 AM EDT Mon Aug 7 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-081600- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 1146 AM EDT Mon Aug 7 2023 /1046 AM CDT Mon Aug 7 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected today, and some of these storms will likely become strong to severe. Primary risks will be damaging winds and large hail. There is also a threat of torrential downpours capable of producing localized flooding, and an tornadoes will be possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today.
The Knoxville radar (KMRX), 75 km away, was scanning. The volume nearest the first event began at 16:08 UTC.
32 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
A few trees were blown down by severe thunderstorm winds.
A few trees were blown down by powerful thunderstorm wind gusts.
Numerous trees were felled by thunderstorm winds within the confines of Fall Creek Falls State Park boundaries. Satellite photos indicate the swath extended into Bledsoe County with additional trees over a wide area knocked down by powerful straight line winds.
A few trees were blown down by strong thunderstorm wind gusts.
Numerous trees and powerlines were blown down by severe thunderstorm winds across the county.
A large tree was reported blown down by severe thunderstorm winds.
Numerous trees and powerlines were blown down by severe thunderstorm winds across the county.
Numerous trees were blown down by powerful thunderstorm wind gusts in Morristown.
Numerous trees and powerlines were blown down by strong thunderstorm wind gusts across the southern portions of the county.
A large tree was blown down by severe thunderstorm wind gusts.
Several trees and powerlines blown down by severe thunderstorm wind gusts.
Multiple trees blown down by powerful thunderstorm wind gusts in New Hope.
Severe thunderstorm winds snapped a large tree which landed on and significantly damaged a home.
Multiple trees and powerlines blown down by severe thunderstorm winds.
Loudon County High sustained significant roof damage to the gymnasium. The roof decking was ripped off the building. The only other structural damage on site was to the ticket booth, which also had the roof lifted off and destroyed.
Multiple trees and powerlines blown down by severe thunderstorm wind gusts.
Multiple trees and powerlines blown down by severe thunderstorm wind gusts in Dandridge. Some trees hit vehicles and homes.
Tree and roof damage in neighborhoods both south and north of Interstate 40. Damage likely caused by severe thunderstorm wind gusts in locations outside of the tornado track.
The tornado started on Yarnell Road, then reached peak intensity and width as it passed the Lovell Crossing apartment complex. Significant roof damage was noted to several of the homes and apartments in Lovell Cove and Crossing, with partial roof loss and uplift of roof decking common to several apartments. In addition to roof damage, a complete collapse of a garage at Lovell Crossing was noted, along with wooden boards driven into the ground and a large gash in the side of apartment complex office from the impact of a large, but unknown object. Numerous trees in the apartment complex suffered damage from the tornado. The tornado then crossed Pellissippi Parkway, and continued along and north of Bob Gray Road. A driver on Pellissippi Parkway recorded a video of the tornado crossing the parkway. Significant tree damage was observed along Bob Gray Road, with a narrow path of snapped hardwood trees as the tornado progressed eastward. The tornado appears to have dissipated at the intersection of Bob Gray Road and Middlebrook Pike.
Chattanooga Airport ASOS records a 59 know wind gust from severe thunderstorms.
Numerous trees blown down by severe thunderstorm wind gusts along Beals Chapel Road, roof damage at at least one house as well.
Multiple trees and powerlines blown down by powerful thunderstorm winds across the county.
Multiple trees blown down by severe thunderstorm winds in Maryville and Alcoa.
Knoxville McGhee Tyson Airport ASOS records a 52 knot severe thunderstorm wind gust.
Multiple large mature trees were felled by severe thunderstorm winds, with several other trees suffering snapped limbs and partial tree loss. In addition, several power poles were snapped by falling trees during the high winds.
Multiple trees blown down by severe thunderstorm winds across the county, at least one tree landed on a house.
Straight line wind damage began just west of the Splendor Oaks subdivision off of Highway 139 in Sevier county. One large tree was snapped near the base of the trunk, with another uprooted. Additional large branches were snapped off other trees. Damage continued to the Jefferson county line.
A large tree was blown down by severe thunderstorm winds.
Trees blown down by severe thunderstorm winds.
Numerous trees and powerlines blown down by powerful thunderstorm winds across the county.
Tree was toppled over onto a house by severe thunderstorm winds.
Severe straight line winds that exited Sevier County struck the Overlook RV Park in Dandridge. Multiple trees were uprooted or snapped, and awnings covering RVs in the park were blown over or stripped of their metal roofs.
Rainfall runoff filled the bottom of a concrete stairwell to a bottom floor entry into Jefferson Middle School, seeping into the building and damaging some classrooms.
A few road closures due to flooding.
Several trees were blown down by severe thunderstorm winds, mainly in south Unicoi County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120635, 1120636, 1137802, 1120638, 1120639, 1120640, 1120641, 1120642, 1120643, 1120644, 1120645, 1120648, 1129437, 1120653, 1120669, 1120654, 1120660, 1120658, 1120634, 1120651, 1120662, 1120664, 1120666, 1120656, 1129312, 1120661, 1120670, 1120665, 1120659, 1120667, 1120663, 1120671, 1133791, 1133793, 1120668.